Alert archive / California / High Wind Watches in 2016
High Wind Watch 8, NWS San Diego, CA
NWS San Diego, CA issued this high wind watch at Dec 14, 2016, 9:34 AM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Dec 15, 2016, 8:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 14, 2016, 9:34 AM PST (17:34 UTC)
- In effect from
- Dec 15, 2016, 8:00 PM PST
- Expired
- Dec 15, 2016, 6:27 AM PST
- In force
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 5.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1447 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
484 WWUS76 KSGX 141734 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 934 AM PST WED DEC 14 2016 ...DAMAGING WINDS POSSIBLE FROM THE MOUNTAIN RIDGE TOPS TO THE DESERT FLOOR THURSDAY EVENING THROUGH FRIDAY EVENING... .A PACIFIC STORM SYSTEM WILL MOVE ACROSS SOUTHERN CALIFORNIA THURSDAY NIGHT THROUGH FRIDAY. WINDS WILL STRENGTHEN AND BECOME POTENTIALLY DAMAGING DURING THIS TIME. THE STRONGEST WINDS ARE FORECAST THURSDAY NIGHT THROUGH FRIDAY AFTERNOON. WIND GUSTS TO AROUND 75 MPH WILL BE POSSIBLE ON THE MOUNTAIN RIDGE TOPS WITH LOCALIZED WIND GUSTS TO 60 MPH POSSIBLE TO THE DESERT FLOOR. CAZ055-056-058-060-065-151400- /O.NEW.KSGX.HW.A.0008.161216T0400Z-161217T0400Z/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- SAN GORGONIO PASS NEAR BANNING- INCLUDING THE CITIES OF...CRESTLINE...LAKE ARROWHEAD... BIG BEAR CITY...BIG BEAR LAKE...RUNNING SPRINGS...WRIGHTWOOD... IDYLLWILD-PINE COVE...JULIAN...PINE VALLEY...VICTORVILLE... HESPERIA...APPLE VALLEY...BANNING...DESERT HOT SPRINGS 934 AM PST WED DEC 14 2016 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY EVENING... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY EVENING. * WINDS...AREAS OF WEST TO SOUTHWEST WINDS 20 TO 40 MPH. GUSTS TO AROUND 75 MPH AT THE MOUNTAIN RIDGE TOPS AND TO AROUND 60 MPH AT ISOLATED LOCALES AT THE DESERT FLOOR. * TIMING...THURSDAY EVENING THROUGH FRIDAY EVENING. * LOCATION...STRONGEST WINDS NEAR MOUNTAIN RIDGE TOPS AND ALONG DESERT MOUNTAIN SLOPES INTO ADJACENT DESERT AREAS. * VISIBILITY...LOCALLY REDUCED IN BLOWING SAND AND BLOWING DUST IN THE DESERTS. * IMPACTS...STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR DRIVERS OF HIGH PROFILE VEHICLES AND VEHICLES TOWING TRAILERS. WINDS THIS STRONG MAY DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ CAZ061-062-151400- /O.NEW.KSGX.HW.A.0008.161216T0400Z-161217T0400Z/ COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- INCLUDING THE CITIES OF...INDIO...PALM SPRINGS...CATHEDRAL CITY... PALM DESERT...PALM DESERT COUNTRY...LA QUINTA...COACHELLA... BORREGO SPRINGS 934 AM PST WED DEC 14 2016 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY EVENING... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY EVENING. * WINDS...AREAS OF WEST TO SOUTHWEST WINDS 20 TO 40 MPH WITH LOCALIZED DAMAGING GUSTS TO AROUND 60 MPH. * TIMING...THURSDAY NIGHT THROUGH FRIDAY EVENING. * LOCATION...THE LOWER DESERTS INCLUDING THE COACHELLA VALLEY. * VISIBILITY...LOCALLY REDUCED IN BLOWING SAND AND BLOWING DUST IN THE DESERTS. * IMPACTS...STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR DRIVERS OF HIGH PROFILE VEHICLES AND VEHICLES TOWING TRAILERS. WINDS THIS STRONG MAY DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ GREGORIA
2 follow-up statements
747 WWUS76 KSGX 151051 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 251 AM PST THU DEC 15 2016 ...DAMAGING WINDS POSSIBLE FROM THE MOUNTAIN RIDGE TOPS TO THE DESERT FLOOR THIS EVENING THROUGH FRIDAY EVENING... .A PACIFIC STORM WILL MOVE ACROSS SOUTHERN CALIFORNIA TONIGHT THROUGH FRIDAY. WINDS WILL STRENGTHEN THIS EVENING AND BECOME POTENTIALLY DAMAGING TONIGHT THROUGH FRIDAY. WIND GUSTS 65 TO 75 MPH ARE EXPECTED ON MOUNTAIN RIDGE TOPS WITH LOCALIZED WIND GUSTS TO 60 MPH ON THE DESERT FLOOR. WINDS WILL DECREASE FRIDAY EVENING. CAZ055-056-058-060-065-151900- /O.CON.KSGX.HW.A.0008.161216T0400Z-161217T0400Z/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- SAN GORGONIO PASS NEAR BANNING- INCLUDING THE CITIES OF...CRESTLINE...LAKE ARROWHEAD... BIG BEAR CITY...BIG BEAR LAKE...RUNNING SPRINGS...WRIGHTWOOD... IDYLLWILD-PINE COVE...JULIAN...PINE VALLEY...VICTORVILLE... HESPERIA...APPLE VALLEY...BANNING...DESERT HOT SPRINGS 251 AM PST THU DEC 15 2016 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH FRIDAY EVENING... * WINDS...AREAS OF WEST TO SOUTHWEST WINDS 20 TO 40 MPH. GUSTS TO AROUND 75 MPH AT THE MOUNTAIN RIDGE TOPS AND TO AROUND 60 MPH AT ISOLATED LOCATIONS ON THE DESERT FLOOR. * TIMING...THIS EVENING THROUGH FRIDAY EVENING. * LOCATION...STRONGEST WINDS NEAR MOUNTAIN RIDGE TOPS AND ALONG DESERT MOUNTAIN SLOPES INTO ADJACENT DESERT AREAS. * VISIBILITY...LOCALLY REDUCED IN BLOWING SAND AND BLOWING DUST IN THE DESERTS. * IMPACTS...STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR DRIVERS OF HIGH PROFILE VEHICLES AND VEHICLES TOWING TRAILERS. WINDS THIS STRONG MAY DOWN TREES AND POWER LINES... AND CAUSE PROPERTY DAMAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ CAZ061-062-151900- /O.CON.KSGX.HW.A.0008.161216T0400Z-161217T0400Z/ COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- INCLUDING THE CITIES OF...INDIO...PALM SPRINGS...CATHEDRAL CITY... PALM DESERT...PALM DESERT COUNTRY...LA QUINTA...COACHELLA... BORREGO SPRINGS 251 AM PST THU DEC 15 2016 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH FRIDAY EVENING... * WINDS...AREAS OF WEST TO SOUTHWEST WINDS 20 TO 40 MPH WITH LOCALIZED DAMAGING GUSTS TO AROUND 60 MPH. * TIMING...THIS EVENING THROUGH FRIDAY EVENING. * LOCATION...THE LOWER DESERTS INCLUDING THE COACHELLA VALLEY. * VISIBILITY...LOCALLY REDUCED IN BLOWING SAND AND BLOWING DUST. * IMPACTS...STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR DRIVERS OF HIGH PROFILE VEHICLES AND VEHICLES TOWING TRAILERS. WINDS THIS STRONG MAY DOWN TREES AND POWER LINES... AND CAUSE PROPERTY DAMAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ MM
803 WWUS76 KSGX 151427 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 627 AM PST THU DEC 15 2016 ...DAMAGING WINDS LIKELY FROM THE MOUNTAIN RIDGE TOPS TO PORTIONS OF THE DESERT FLOOR LATE THIS AFTERNOON THROUGH FRIDAY EVENING... .A PACIFIC STORM WILL MOVE ACROSS SOUTHERN CALIFORNIA TONIGHT THROUGH FRIDAY. WINDS WILL BECOME VERY STRONG LATE THIS AFTERNOON THROUGH FRIDAY WITH GUSTS TO 75 MPH ON MOUNTAIN RIDGE TOPS AND LOCALIZED GUSTS TO 60 MPH ON THE DESERT FLOOR. WINDS WILL DECREASE FRIDAY EVENING. CAZ055-056-058-060-065-160100- /O.UPG.KSGX.HW.A.0008.161216T0400Z-161217T0400Z/ /O.NEW.KSGX.HW.W.0010.161216T0000Z-161217T0400Z/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- SAN GORGONIO PASS NEAR BANNING- INCLUDING THE CITIES OF...CRESTLINE...LAKE ARROWHEAD... BIG BEAR CITY...BIG BEAR LAKE...RUNNING SPRINGS...WRIGHTWOOD... IDYLLWILD-PINE COVE...JULIAN...PINE VALLEY...VICTORVILLE... HESPERIA...APPLE VALLEY...BANNING...DESERT HOT SPRINGS 627 AM PST THU DEC 15 2016 ...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 PM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 PM PST FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * WINDS...AREAS OF WEST TO SOUTHWEST WINDS 20 TO 40 MPH. GUSTS TO AROUND 75 MPH AT THE MOUNTAIN RIDGE TOPS AND TO AROUND 60 MPH AT ISOLATED LOCATIONS ON THE DESERT FLOOR. * TIMING...LATE THIS AFTERNOON THROUGH FRIDAY EVENING. * LOCATION...STRONGEST WINDS NEAR MOUNTAIN RIDGE TOPS AND ALONG DESERT MOUNTAIN SLOPES INTO ADJACENT DESERT AREAS. * VISIBILITY...LOCALLY REDUCED IN BLOWING SAND AND BLOWING DUST IN THE DESERTS. * IMPACTS...STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR DRIVERS OF HIGH PROFILE VEHICLES AND VEHICLES TOWING TRAILERS. WINDS THIS STRONG MAY DOWN TREES AND POWER LINES... AND CAUSE PROPERTY DAMAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ CAZ061-062-160100- /O.UPG.KSGX.HW.A.0008.161216T0400Z-161217T0400Z/ /O.NEW.KSGX.HW.W.0010.161216T0000Z-161217T0400Z/ COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- INCLUDING THE CITIES OF...INDIO...PALM SPRINGS...CATHEDRAL CITY... PALM DESERT...PALM DESERT COUNTRY...LA QUINTA...COACHELLA... BORREGO SPRINGS 627 AM PST THU DEC 15 2016 ...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 PM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 PM PST FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * WINDS...AREAS OF WEST TO SOUTHWEST WINDS 20 TO 40 MPH WITH LOCALIZED DAMAGING GUSTS TO AROUND 60 MPH...ESPECIALLY FRIDAY MORNING. * TIMING...LATE THIS AFTERNOON THROUGH FRIDAY EVENING. * LOCATION...THE LOWER DESERTS INCLUDING THE COACHELLA VALLEY. * VISIBILITY...LOCALLY REDUCED IN BLOWING SAND AND BLOWING DUST. * IMPACTS...STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR DRIVERS OF HIGH PROFILE VEHICLES AND VEHICLES TOWING TRAILERS. WINDS THIS STRONG MAY DOWN TREES AND POWER LINES... AND CAUSE PROPERTY DAMAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ GREGORIA
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Dec 14, 2:55 AM PST, 6 hours 39 minutes earlier.
Area forecast discussion, Dec 14, 2:55 AM PST, 6 hours 39 minutes before
Area Forecast Discussion National Weather Service San Diego CA 255 AM PST Wed Dec 14 2016 .SYNOPSIS... Fair and warm weather will continue through Thursday morning before a storm arrives Thursday evening. The storm will bring rain and wind Thursday night and move through the region Friday. Cool but dry weather arrives this weekend and continues through Tuesday with offshore flow and locally gusty northeast winds. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... We have a random coverage this morning of a few low clouds and fog in the coastal basin, along with that never ending supply of variable high clouds. Today will be the warmest day for a while with a high pressure ridge aloft and decent sunshine filtering through the high clouds. A low pressure trough forming northwest of California will begin to make its move toward Southern California. This system has two parts: a very moist band of moisture ahead of the system, and a classic cold front to follow behind it. The moisture will stream into the the LA region Thursday and thicken as it pushes southeast down the coast during the evening. A few showers are possible before evening, particularly in the mountains which can harvest some rain orographically. Winds at the mountain top level will increase during the day. The potent rain band moves slowly southward overnight and by midday Friday has exited the region. By then the cold front moves in, bringing colder and more unstable air with it. That will help scattered convective showers continue Friday, but showers will gradually decrease from northwest to southeast through the afternoon and evening. Rainfall amounts will be orographically enhanced and could exceed three inches in the favored coastal mountain slopes. Most of the coastal basin will get roughly 0.75 to 1.50 inches. Rainfall rates Friday morning could produce localized flooding, and recent burn areas would be susceptible to debris flows. Winds will be strong in all areas with top gusts in windiest spots in the mountains and deserts exceeding 60 mph, and gusts in the coastal basin could exceed 30 mph. Coastal waters might get some gales as well. The snow level during the wettest part of the storm will remain above 8000 feet, but will plummet late Friday after most of the moisture is gone. So snowfall accumulations will have to wait for the period of decreasing showers Friday afternoon, but several inches could pile up on the ski slopes. Showers and winds will diminish rapidly Friday evening. Please stay tuned to the forecast and look for the watches, warnings, and advisories that will be issued for this upcoming storm. Winds turn offshore Saturday and increase Sunday into Monday, strongest in the foothills on Monday. Skies will be mostly clear, but that northerly flow will keep days cool and nights rather chilly through Tuesday. && .AVIATION... 141020Z...Coast/Valleys...Widespread vis 3-5 SM in BR, locally 2 SM or less, continuing through 17Z. If any stratus develops this morning it will be patchy at best with bases below 1000 ft MSL. However confidence in CIGS is low. After 17Z, scattered high clouds and unrestricted vis through this evening. Stratus with bases 1000- 1500 ft MSL forming after 15/00Z and spreading into the coastal areas and western valleys tonight. Areas of vis 2-4 SM possible over coastal mesas and in the western valleys overnight. Mountains/Deserts...Scattered high clouds and unrestricted vis through Thursday morning. && .MARINE... A storm will bring strong winds and rough seas to the coastal waters late Thursday through early Saturday, resulting in hazardous boating conditions. Strongest winds and highest seas will occur Friday afternoon. && .SKYWARN... Skywarn activation is not requested. However weather spotters are encouraged to report significant weather conditions. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...None. PZ...None. && PUBLIC...MM AVIATION/MARINE...SS
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 9:12 AM PST | Flash Flood Watch | SGX | San Bernardino | 51 hr |
Nearby
High Wind Watches in California, 2016Every high wind watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.